I'm a patient with RA since I was 18. My RA was not very active for the last ten years. I was diagnosed with HIV in 2006 (but likely have had the disease for over ten years). I'm currently undetectable, with a T-cell count of about 280. I've been at this level for a while and my disease seems relatively under control.
Last year my RA went into overdrive causing crippling joint damage and pain. To get things under control my doctors (at the VA at Hines Il) put me on prednisone & Methotrexate. They tapered my down to 5mg of the steroid and I'm currently at the highest recommended dose of Methotrexate. It has helped, and my RA has calmed a bit, but it's still pretty active. My pain and inflammation levels are still high (although not as crippling). My doctor is afraid to put me on Enbrel or Humira. They're telling me they are worried about possible infections and further suppressing my immune system.
My questions are: Can I safely add Humira or Enbrel to my treatment? Or other TNF inhibitors? ? Are there studies showing that it's safe or unsafe for HIV patients? Are there other alternatives I'm unaware of? Are there any doctors with experience in this regard that you'd recommend? And lastly, can you recommend any information resources on this subject for someone who has no medical training? Thank you for your time and I hope you have a happy holiday season.
There are no good randomized controlled studies, and what has been published in the medical literature is anecdotal. Although there are clearly risks associated with these products, particularly in developing active tuberculosis, there is not much data on whether HIV infection is made worse by these products. There are a few case series demonstrating no real harmful effects in HIV infected patients. There is a theoretical basis for assuming that HIV infection might actually improve with TNF inhibitors, since TNF is also involved with HIV replication. I think it is important if you proceed that your HIV be under control (which it appears to be) and that you are screened for TB before starting. I think you could proceed with caution, following your HIV numbers very closely, and if anything appears to be going out of whack, to stop immediately. Unfortunately, I can't make a recommendation for a particular physician who might have expertise in this area.